UTI's

Good morning everyone. Has anyone else had recurring UTI's while on Avastin?

So far, 2 days after my treatment I develop an infection. It is not a case of needing to go to the loo frequently, I become completely incontinent, and have no control at all. Up to now, my GP has given me antibiotics which work quickly and like magic, but I don't think he is happy to do this indefinitely. The thing is, I have an appointment with my oncologist today (so am already stressed) and have woken up with what I can feel is another infection starting up. This is just 12 days after the last UTI, and I haven't even had the Avastin yet. That is not til next Friday.

Obviously I will talk to the onc today, as I know Avastin can effect the kidneys. Do you think it could have this effect on the bladder too? I can't believe that I shall have to wear an incontinent pad when I have my appointment today, when I was working full time less than a year ago!

Jenny

6 Replies

oldestnewest
  • Hi Jenny,

    Iv just started avastin and have struggled with the feeling of needing the loo a lot more often but when I go it's only a little. It feels like a uti but isn't there all the time which is weird. I'm at the doctors today and suspect she will give me antibiotics. I'm hoping like you this is not going to be a side effect for the next year. Hope you manage to get things sorted. Xx

  • Hi Millie-c. I would be interested to hear what your GP advised today.

    The oncologist I saw today has asked me to give them a sample next time I get an infection, and then to take the usual antibiotics (3 days of Trimethoprim) followed by low dose antibiotics to be taken every day as a preventative measure.

    I have a feeling that she suspects that it might not be a UTI at all, but something else, She said that this infection is not a usual side-effect of Avastin.

    Jenny

  • Hi Jenny

    I'm not on Avastin but I had a UTI recently (well 3 in total over about a month) initially they gave me 4 days of antibiotics and after 10 days it came back. So they gave me another 4 days and again it came back after a short time. Eventually they gave me a full 7 day course of Trimethoprim and thankfully it hasn't returned. I know it's difficult but try to drink as much water as you can to flush it out of your system. I think they just weren't giving me a long enough dose and it wasn't quite clearing it, so each time I finished the antibiotics their was just enough left to start it off again.

    L4W

  • Hi Jenny,

    As I suspected she has given me antibiotics so I'm hoping that clears things up. My sister said she had a similar feeling and her doctor gave her tablets for thrush even though she had no itchiness and that cleared hers up. I'm gonna see how I go and if I get another one soon I might give canestan a try. Fingers crossed for us both. Xx

  • Prior to diagnosis (Stage 4 OC and PPC) I had been having 2or 3 UTIs a year for many years, meaning I had had to have many courses of antibiotics. I turned out to be allergic to Nitrofurantoin so usually ended up on Augmentin. I even had a UTI days before my de-bulking surgery so was on antibiotics at that time too. This overuse of antibiotics resulted in a nasty C.Dif infection after surgery which put my recovery back by at least a week. I am on Avastin, having 5 more to go. Disappointingly I had UTI symptoms just before my last Avastin - nothing grew from my sample so thankfully I wasn't prescribed antibiotics (which could cause C.Dif again. My oncologist suggested it could be Thrush and after a single dose Canestan pessary treatment symptoms seem to have subsided.

    Not sure if this actually helps you but thank you for letting me share my story!

  • I was really interested to read your reply, as after reading Mollie-c's reply I am beginning to wonder if what I am experiencing is a UTI after all. All this morning I was needing to go to the loo every 15-20 mins and feeling a real dragging feeling from "down below" so took a urine sample to be tested. A couple of hours later, all was back to normal and my bladder was behaving perfectly so I had no need to take the anti-biotics that I have in reserve! Millie-c said that her sensations came and went too.

    I have researched thrush and although the symptoms do not necessarily suggest thrush, I shall definitely be suggesting that to my GP if the test comes back negative.

    Jenny